OR WAIT 15 SECS
An interaction between warfarin and acetaminophen may result in significant elevations of international normalized ratio (INR), putting patients at increased risk for hemorrhagic complications.
An interaction between warfarin and acetaminophen may result in significant elevations of international normalized ratio (INR), putting patients at increased risk for hemorrhagic complications, reported a literature review published in the June issue of Pharmacotherapy.
Both acetaminophen and warfarin are widely used, and the study authors note that acetaminophen is the analgesic prescribers prefer to give warfarin patients. However, an interaction between acetaminophen and warfarin has been documented in the medical literature, although patient-specific risk factors and mechanism of action are unclear. So Gregory J. Hughes, PharmD, and colleagues searched the databases for PubMed (1966–November 2010) and International Pharmaceutical Abstracts (1970–November 2010) to review the literature addressing acetaminophen-warfarin interactions and the possible mechanisms.
The authors noted that both case reports and prospective studies indicate an effect on INR values. In their review, the authors found multiple associations with elevated INR values in patients on warfarin with previously stable values who then took acetaminophen for several days.
“Although there is a lack of specific outcome data, such as bleeding or thromboembolic events, in many prospective trials, the relationship between elevated INR and hemorrhagic adverse events is well established and cannot be ignored,” the authors wrote.
On the basis of information derived from their review, the authors recommend that clinicians note the potential risks of warfarin-acetaminophen interactions and avoid the combination or, when acetaminophen is necessary, actively monitor patients and adjust the dose. In addition, clinicians should educate patients on the wide use of acetaminophen in over-the-counter products and the potential interaction with their warfarin therapy. Patients should be counseled to report the use of any new over-the-counter or prescription drug to their healthcare providers.
“If acetaminophen is necessary at doses near or greater than 2 g/day for more than 1 day, an extra INR measurement may be appropriate,” the authors note. “Extra care should be taken in patients susceptible to fluctuations in INR, such as geriatric patients or those at high risk for bleeding or who have a history of significant bleeding.”